The mental fog of chemobrain
P.J. Hamel, a writer who lives in Hanover, N.H., shared her experience being diagnosed with and treated for breast cancer, starting in 2001, in a feature titled "My Story" for the Spring 2009 issue of Dartmouth Medicine magazine. Below, she reflects on one of the side effects of chemotherapy.
Not quite two months after I finish my course of chemo and just two weeks after my last radiation treatment, I find myself caught in a (metaphorical) downpour. It starts as a shower: I forget my mother's name. Then I read a grocery list and can't follow it. Soon I'm in a heavy drizzle, and then, suddenly, the heavens open.
Filling out the registration form at a hotel, I come to the line for my license plate number. License number? No clue. Not a single digit. Make of car? Uh. It's a Honda . . . something. Home phone number? I know I live in Hanover, N.H. I think it starts with a six. The desk clerk rolls her eyes and sighs as I struggle. I feel her impatience: "What a dope. How stupid can you be?"
Then one day I open the phone book and realize I no longer know what order the letters come in. I'm unable to look up a number—my own, which I've forgotten. I panic. I'm a writer. I can't remember even simple words anymore—how will I be able to put together a sentence?
It's called chemobrain. Up to 25% of women who've had chemotherapy get it. I have it for two years. For two years, my brain feels like a blackboard that's suddenly been wiped clean. Quite literally, I lose my mind.
And then, gradually, I find it again. I'm not as sharp as I once was; it takes me longer to retrieve words. I can't juggle as many projects at once. I'm not the woman I was.
But I'm okay. And that's good enough.
If you'd like to offer feedback about this article, we'd welcome getting your comments at DartMed@Dartmouth.edu.
This article may not be reproduced or reposted without permission. To inquire about permission, contact DartMed@Dartmouth.edu.